Clinical trials do not match the experience of large numbers of people taking statin drugs

By Stephen Pate – Taking statin drugs can make your muscles sore and weak and even result in permanent damage. This adverse effect is reported as rare but the truth is different.

“In the United States, where an estimated 33 million adults use statins, musculoskeletal pain can be expected to occur in 7 million people, likely induced by statin therapy in 25% of cases,” says a report from the Cleveland Clinic aptly named “Statin myopathy: A common dilemma not reflected in clinical trials.”

The clinical name for pain and muscle weakness from taking Lipitor and other statins is called “statin myopathy”.  While the drug companies claim these reactions are rare, millions of people are reporting problems from statins.

Chronic painStatins are the drugs used to lower your HDL or bad cholesterol. They are credited with saving the lives of millions of people from coronary heart disease. Myopathy is a muscular disease in which the muscle fibers do not function for any one of many reasons, resulting in muscular weakness.”

In the case of statin myopathy, the problem is generalized or specific muscular pain and weakness.

I am not a doctor or scientist but I got those symptoms after taking Lipitor (generic Atorvastatin) for 14 months.  I was taking the drug to lower my cholesterol after I had a serious heart attack in June 2014.

Everything seemed fine until I started aerobic exercise as part of a cardiac rehab program.  About 2 months ago I thought I had the flu with sore and achy muscles. I didn’t want to exercise or do anything for that matter.  But this flu didn’t pass. It got worse until I hated to get out of bed in the morning.

From Statin myopathy: A common dilemma not reflected in clinical trials

From Statin myopathy: A common dilemma not reflected in clinical trials

I belong to the class of people who are highly susceptible to the statin side effects of muscle pain and weakness.

I have Post-Polio Syndrome which is a neuro-muscular condition people get decades after they had Polio.

“The most common symptoms include slowly progressive muscle weakness, fatigue (both generalized and muscular), and a gradual decrease in the size of muscles (muscle atrophy).” NIH

Post-Polio is only one of the many risk factors including age, previous muscle condition, renal dysfunction,  even using Azole antifungals.

In the published literature and the report cited from The Cleveland Clinic that stopping the statin treatment can eliminate the symptoms of pain and weakness within 6 weeks. Symptoms of myopathy may disappear in 2 weeks. In my case, I felt somewhat better the next morning after I stopped Lipitor. I even went outside to rake leaves for a short spell in a burst of energy.

Feeling energetic is great but the statins also have a good purpose – to avoid further heart attacks. Not taking the drugs risks more clogged arteries and another and perhaps fatal heart attack. That’s why doctors will sometimes tell patients to put up with mild pain and weakness since the drugs can save your life.

It’s always a smart idea to see a doctor before stopping medication. I went to the hospital and they suggested a trial off lipitor would not kill me. My cholesterol levels were pretty good. They did a blood test anyway which came back great.

I will have to go the the cardiologist and get a new treatment for my heart disease. It may be another statin trial. There are some that are less likely to cause myopathy. Or it may be that diet and exercise will be enough to keep the cholesterol level at its current low level.

It seems easy to take a pill like Lipitor and not worry about heart disease anymore. Without the drug, there is more work on the part of the patient to maintain a healthy lifestyle.

By the way, the reason given for low incidence of side effects in clinical trials is that people who are likely to have adverse side effects are pre-screened from the trials. All this and more is explained in the easy-to-understand report “Statin myopathy: A common dilemma not reflected in clinical trials” which is recommended reading if you are taking Statins and thinking of quitting.